INDIANAPOLIS, Ind.– If you think you’re allergic to penicillin, chances are you’re not. A new study shows this is especially true for children, and treating them like they’re allergic to penicillin could be creating drug resistant superbugs.
It’s one of the most common questions when you take your child to the pediatrician: “Is your child allergic to any medication?” If the answer is yes, penicillin is the most commonly reported allergy. But should it be?
“We’ve shown about ten percent of the population says they’re allergic to penicillin but when you kind of drill down on that and figure out what their response was to penicillin it’s actually less than one percent have a true anaphylactic reaction to penicillin,” said Riley Hospital for Children Pharmacist Kathryn Taylor.
A recent study published in the Journal Pediatrics found 100 percent of children with reported penicillin allergy weren’t allergic to the antibiotic at all once they were tested. Signs of being allergic may have nothing to do with the medication.
“You start to take it and lets say you start to have diarrhea or you start to have a rash, sometimes it can be associated with the illness, it can be a side effect of the medication not necessarily that you’re allergic to the penicillin product,” said Taylor.
So here’s where they problem lies: if you think your child is allergic to penicillin doctors prescribe stronger, more broad antibiotics when penicillin could be the best treatment option.
“So potentially we overuse those broader class antibiotics and when we do that we unfortunately create resistance among the bacteria and hence it’s harder than when you have these superbugs to treat them. The broader antibiotics will not work for them as well,” said Taylor.
This study also brings another penicillin myth to light, that being allergic to it is not hereditary.
“There’s no known genetic predisposition for…